Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

April 16, 2009Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2009, 4:39 PM CDT for Borden County, Texas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2009, 4:39 PM CDT (21:39 UTC)
Expired
Apr 16, 2009, 5:15 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Borden County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:55 PM CDTHAIL 0.75Gail, TXDIME TO PENNY HAIL
Apr 16, 5:15 PM CDTHAIL 1.25Gail, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 162139
SVRMAF
TXC033-162215-
/O.NEW.KMAF.SV.W.0029.090416T2139Z-090416T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 515 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF GAIL...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

&&

LAT...LON 3295 10152 3295 10119 3264 10128 3264 10162
TIME...MOT...LOC 2138Z 198DEG 17KT 3268 10149

$$
1 follow-up statement
000 
WWUS54 KMAF 162158
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT THU APR 16 2009

TXC033-162215-
/O.CON.KMAF.SV.W.0029.000000T0000Z-090416T2215Z/
BORDEN TX-
458 PM CDT THU APR 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN BORDEN COUNTY...

AT 458 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS 
LOCATED NEAR GAIL...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
BORDEN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE 
A STRONG BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR WEST TEXAS.

&&

LAT...LON 3295 10152 3295 10119 3264 10128 3264 10162
TIME...MOT...LOC 2158Z 198DEG 17KT 3277 10146

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:27 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 16, 2:27 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT THU APR 16 2009

.DISCUSSION...
DRYLINE FROM NEAR FST...TO W OF MAF...AND NWD TO W OF LBB WITH
APPARENT BULGE INVOF NRN CWFA. DWPNTS IN THE M50S IN ERN CWFA AND
WITH 7H-5H LR/S 7-7.5 C/KM THE SB CAPES SHOULD BE AROUND 2000 J/KG.
KINEMATICS CERTAINLY SUFFICIENT TO SUPPORT ROTATING STORMS WITH
0-6KM BULK SHEAR AROUND 50KTS. SO INITIATION TEMPORAL AND SPATIALLY
IS THE QUESTION. EVEN THOUGH DRYLINE IS FARTHER E TODAY THAN WAS
THOUGHT YESTERDAY IT IS EXPECTED TO RETREAT OR LEAST HOLD WHERE IT
IS (SEE MAF VWP) THRU THIS AFTERNOON/EARLY EVENING AS 85H LOW LEVEL
JET DEVELOPS...CONVERGENCE. MEANWHILE NOSE OF 100KT 3H JET WILL MOVE
INTO PB AROUND 00Z INCREASING DEEPER LIFT. THUS EXPECT THAT
STORMS...SOME SEVERE WILL FORM ON/NEAR DRYLINE BY THIS EVENING.
THERE MAY BE A BRIEF WINDOW FOR ISOLD TORNADOES GENERALLY E OF A
GAIL TO GARDEN CITY LINE AS PROFILES BECOME STRONGLY BACKED IN LOW
LEVELS AND VEERED IN MID LEVELS E OF DRYLINE. LOCAL HEAVY RAIN IS
STILL A CONCERN AS GENERAL STEERING WINDS PARALLEL BOUNDARY SO
SOME TRAINING OF CELLS IS LIKELY. IF FRONT ARRIVES EARLIER PRECIP
WOULD BE JUST E OF MAF. WILL CONTINUE TO TAPER POPS OFF AFTER 06Z.
AS FAR AS WWD EXTENT WE WON/T BRING STORMS TOO FAR W...GENERALLY E
OF TX/NM STATE LINE AS COLD FRONT WILL BE PROGRESSING EWD AND
EVENTUALLY PUSH MSTR EWD. CURRENT FCST LOOKS PRETTY GOOD HOWEVER
WILL SHAVE SOME OF THE POPS OF THE SWRN EDGE AND PROBABLY INCREASE
POPS FROM MAF N-NE. DRY AIR WILL BE FARTHER E FRIDAY AND IT WILL
BE COOLER. MID/UPPER LEVEL LOW TAKES ITS TIME TO EXIT AND IS STILL
LOCATED INVOF NE NM LATE FRI. THERE WILL BE SOME POTENTIAL FOR
BREEZY CONDITIONS FRI...BUT WITH 20-25KTS IN THE 85H-7H LAYER IT
WON/T BE TOO WINDY. GDP MTNS FAVORED AS USUAL. MID/UPPER LOW
SLOWLY MOVES E INTO KS SAT AND PROBABLY A LITTLE MORE SUBSIDENCE
TO KEEP WINDS NEAR BREEZY. SHOULD BE WARMER SATURDAY WITH
DOWNSLOPE WINDS. NW MID LEVEL FLOW INTO SUNDAY BEHIND EXITING LOW
WHICH WILL FAVOR COLD FRONT TO DROP S DURING THE MORNING. NW MID
LEVEL FLOW INTO MONDAY AND JUST A LITTLE WARMING. LEE TROF/THERMAL
RIDGE DEVELOPS TUE-THUR SO TURNING NOTICEABLY WARMER. WILL HAVE TO
KEEP A WATCH ON LOW LEVEL MSTR AS THERE MAY HAVE ENUF TIME TO
RETURN BY THURSDAY FOR DRYLINE TO SHARPEN AND ISOLD STORMS TO
FORM. SEE NO REAL POTENTIAL FOR SIG WINDS IN THE EXTENDED.

&&

.FIRE WEATHER...
HAVE OPTED TO LEAVE RFW IN EFFECT FOR GDP MTNS/SE NM PLAINS AS
WINDS ARE JUST STARING TO PICK UP IN A FEW LOCATIONS ACROSS SE
NM. STILL RH/S WILL ONLY BE NEAR 15 PCT AND WILL BE FOR AREAS
BELOW 6KFT IN THE MTNS. OTHERWISE DRY LIGHTNING WILL BE POSSIBLE
IN AND NEAR PECOS CO WHERE SATELLITE INDICATE CU FIELD DEVELOPING
NEAR DRYLINE. AS FAR AS WATCH FOR FRIDAY HAVE OPTED TO DROP WATCH
FOR THE PLAINS AS WINDS WILL BE MARGINAL. IT WILL BE DRIER OVER A
LARGER AREA FRIDAY BUT OTHER THAN GDP MTNS WINDS ARE EXPECTED TO
REMAIN BELOW 20 MPH. CONSIDER UPPER TRANS PECOS..SE NM...DAVIS
MTNS..MARFA PLATEAU TO HAVE ELEVATED FIRE WX CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              51  74  43  77  /  60  10   0   0
CARLSBAD NM                43  68  38  76  /  10   0   0   0
DRYDEN TX                  57  82  48  85  /  10  10   0   0
FORT STOCKTON TX           46  77  45  80  /  20   0   0   0
GUADALUPE PASS TX          38  68  40  74  /  10   0   0   0
HOBBS NM                   41  72  40  75  /  10   0   0   0
MARFA TX                   34  67  29  72  /  10   0   0   0
MIDLAND INTL AIRPORT TX    47  73  40  78  /  60   0   0   0
ODESSA TX                  46  73  41  77  /  50   0   0   0
WINK TX                    47  77  39  82  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Apr 16, 2:01 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT THU APR 16 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT THU APR 16 2009 /101 PM MDT THU APR 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING
ALONG A DRYLINE FROM NEAR LAMESA...TO MIDLAND...TO FORT STOCKTON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT.

A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND
THE ADJACENT SOUTHEAST NEW MEXICO PLAINS AS DRY AND BREEZY
CONDITIONS ARE STILL EXPECTED LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE
FRIDAY IN THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...UPPER TRANS PECOS AND DAVIS MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS ACROSS THE
PERMIAN BASIN AND THE TRANS PECOS REGION SHOULD CONTINUE TO
MONITOR THE LATEST FORECASTS REGARDING SEVERE WEATHER POTENTIAL
THURSDAY.

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON INTO
THE EVENING HOURS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:25 AM CDTFire Weather WatchMAF25 hr
Apr 16, 4:25 AM CDTRed Flag WarningMAF15 hr
Apr 16, 4:36 PM CDTSevere Thunderstorm WarningMAFUpton39 min
Apr 16, 5:13 PM CDTSevere Thunderstorm WarningMAFBorden47 min
Apr 16, 5:14 PM CDTSevere Thunderstorm WarningMAFMidland46 min
Apr 16, 5:30 PM CDTTornado WarningMAFBorden30 min
Apr 16, 5:32 PM CDTSevere Thunderstorm WarningMAFMartin58 min
Apr 16, 5:58 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry32 min
Apr 16, 6:03 PM CDTSevere Thunderstorm WarningMAFEctor, Midland57 min
Apr 16, 6:07 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin38 min
Apr 16, 6:19 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin56 min
Apr 16, 6:32 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler38 min
Apr 16, 6:43 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.